Kimberly R. Cavaliere, MD1, Mary Cheung, MD1, Daniela Jodorkovsky, MD2, Matthew J. Whitson, MD, MSEd3; 1Northwell Health, Queens, NY; 2Columbia University Medical Center, New York, NY; 3Zucker School of Medicine at Hofstra / Northwell, Great Neck, NY
Introduction: Achalasia is a rare but important complication of transplant.
Methods: A 72-year-old male with Sjogren’s and Pulmonary Fibrosis status-post a recent single lung transplantation was referred to GI for worsening shortness of breath. Prior to the transplantation his Sjogren’s disease was without GI manifestations, upper endoscopy was normal and upper GI series showed mild reflux. The patient did report rare sensation of heartburn but no overt regurgitation or dysphagia. 2 months post-surgery the patient began having decline in lung function with progressive pulmonary distress and declining pulmonary function tests requiring increasing supplemental oxygen, steroids and modifications to immunosuppression. A bronchoscopy was unrevealing with no signs of rejection. The patient also had increasing sensation of heartburn, regurgitation, and mild dysphagia persisting with proton pump inhibitor. There was concern this could be a contributing factor to the patient’s respiratory decline from aspiration. A barium esophogram was normal and he was referred to GI. The patient had an esophageal manometry and 24-hour pH impedance on PPI. By Chicago Classification v3.0 the manometry demonstrated esophagogastric junction outflow obstruction with concern for evolving achalasia. The patient had inadequate deglutination of the lower esophageal sphincter (LES) on all swallows with a resulting IRP of 25.3. 8 of 10 swallows had panesophageal pressurization, 1 had fragmented peristalsis and 1 had hypercontractile peristalsis. The patient’s dual probe pH impedance study was normal. The patient was given a diagnosis of Post-Transplant achalasia. Discussion: Post-transplant achalasia is rare with literature search revealing one other case after lung transplantation. In this scenario, the patient’s achalasia was attributed to intra-thoracic trauma. There have been 3 other case reports of post-transplant achalasia after kidney, liver and stem cell transplants. In these cases, it was thought calcineurin inhibitors (CNI) were the cause due to their inhibition of the nitric oxidase synthase leading to decrease in nitrous oxide. As nitrous oxide causes relaxation of the LES, lack of would lead to stiffening of the LES. Either of the aforementioned mechanisms could play a role in our patient’s post-transplant esophagogastric junction outflow obstruction. The next steps will be to perform an upper endoscopy with EndoFLIP and planned Botox Injection to the LES if the EndoFLIP confirms a low distensibility index.
Image 1: Swallow composite image of High-resolution manometry showing esophagogastric outflow obstruction with concern for evolving achalasia
Image 2: 24-hour pH impedance test (12-hour view) on PPI therapy showing no significant acid reflux
Disclosures: Kimberly Cavaliere indicated no relevant financial relationships. Mary Cheung indicated no relevant financial relationships. Daniela Jodorkovsky indicated no relevant financial relationships. Matthew Whitson indicated no relevant financial relationships.